Alert archive / Washington / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 11, NWS Spokane, WA

August 10, 2019Chelan County, Douglas County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 10, 2019, 3:04 PM PDT for Chelan County, Douglas County, Washington. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2019, 3:04 PM PDT (22:04 UTC)
Expired
Aug 10, 2019, 3:30 PM PDT
In force
26 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chelan County, WA, Douglas County, WA

The radar

The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:54 PM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 10, 1:54 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
154 PM PDT Sat Aug 10 2019

.SYNOPSIS...
Isolated thunderstorms have been popping up locally most of the
afternoon. The intensity of the convection will increase through
the afternoon and evening. A few strong thunderstorms are
possible across southeast Washington into the southern Idaho
Panhandle. Some storms will become capable of locally heavy rain.
Temperatures this weekend will be much cooler with highs only
topping out in the mid 60s and 70s by Sunday. The shower threat
retreats to mainly the mountains for the work week, while
temperatures remain below normal.

&&

.DISCUSSION...

Tonight and Tomorrow: Thunderstorm potential remains high
and associated with disturbances along the outer eastern edge of the
upper low off the Oregon Coast initiating convection this afternoon
and evening followed by more convection tomorrow associated with the
ejecting inland of the offshore low itself. High Resolution
convective models suggest surface based convection for this
afternoon and evening associated with the disturbance passing ahead
of the offshore low followed by some potential for late night and
early morning elevated forced convection associated with both
disturbances (the incoming/ejecting offshore low and the departing
disturbance ahead of it). A number of highlights including a Flash
Flood Watch coupled with red flag warnings for lightning remain in
effect for locations in Eastern Washington and North Idaho.

KOTX soundings suggest the precipitable water content of the
atmosphere overhead remains near 200 percent of normal in addition
to it being conditionally unstable. Abundant available moisture is
also reflected in most surface dewpoints across Eastern Washington
and North Idaho are in the 50s. The 0-6Km winds from a few models in
addition to the high res models depiction of convection suggest slow
storm movement from south to north at less than 10 mph, but also
suggest the more intense deep convection will have potential to mix
stronger upper level southerly winds down to the surface, so in
addition to the heavy rainfall and the lightning being a hazard the
wind gusts may be as well for some. /Pelatti

Monday through Saturday...Westerly flow over the region will keep
temperatures on the cool side of normal with highs in the upper
70s to mid 80s. Relative humidity will be above normal Monday and
Tuesday. Some lingering moisture will give a low end chance for
showers and embedded thunderstorms across the northern mountains
both afternoons. Winds will be mainly out of the southwest and
could be gusty near any thunderstorms.

By Wednesday the next upper level low will move off the coast,
with model guidance indicating that it will move on shore
Wednesday night and Thursday, then slowly move off to the east
Friday and Saturday. This will keep temperatures on the cool side
of normal, but also open the door for a better chance of showers,
thunderstorms, and gusty winds. Tobin

&&

.AVIATION...
18Z TAFS: Thunderstorms initially forming over Oregon will track
north and impact TAF sites late this afternoon and evening.
VFR ceilings and visibility for all TAF sites ceilings mainly
above five thousand feet, however some intervals of heavy
rainfall could briefly drop ceilings and visibility into MVFR
categories. The rain threat is expected to diminish after
08Z Sunday. As mixing is expected to continue on into 18Z and
beyond tomorrow any lingering low level moisture brought about
by the expected thunderstorms should not produce significant fog
or stratus Sunday morning. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  71  51  76  51  80 /  90  80  30   0   0   0
Coeur d'Alene  55  67  50  74  49  79 /  90  80  50   0   0   0
Pullman        50  69  45  75  46  79 /  80  60  10   0   0   0
Lewiston       61  76  56  83  57  86 /  80  50  10   0   0  10
Colville       50  76  44  80  42  83 /  90  90  50   0   0  10
Sandpoint      55  66  49  72  46  77 /  90  90  80  10   0   0
Kellogg        58  64  54  72  52  77 /  90  80  60   0   0   0
Moses Lake     57  80  50  81  52  84 /  80  50   0   0   0   0
Wenatchee      64  78  58  80  60  83 /  60  20   0   0   0  10
Omak           62  79  55  80  56  83 /  80  60  10   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through late tonight for Northern Panhandle.

     Red Flag Warning until 9 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

     Flash Flood Watch until 9 PM PDT this evening for Central
     Panhandle Mountains-Idaho Palouse-Lewis and Southern Nez
     Perce Counties-Lewiston Area.

WA...Red Flag Warning until 9 PM PDT this evening for East Washington
     North Cascades (Zone 685)-East Washington Northeast (Zone
     686)-East Washington Okanogan Highlands (Zone 687)-East
     Washington Okanogan/Methow Valleys (Zone 684).

     Flash Flood Watch through late tonight for East Slopes Northern
     Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Waterville Plateau-Wenatchee Area.

     Red Flag Warning until 9 PM PDT this evening for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington Palouse and
     Spokane Area (Zone 674)-East Washington South Central
     Cascade Mountains (Zone 680)-East Washington South Central
     Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Aug 10, 5:16 AM PDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
516 AM PDT Sat Aug 10 2019

IDZ003-004-026-027-WAZ031>033-111230-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
516 AM PDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT
Scattered severe thunderstorms are expected Saturday afternoon and
evening. The strongest of storms will be able to produce gusts up
to 60 mph with one inch hail. All thunderstorms will be capable of
producing heavy downpours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Localized areas of heavy rain are expected Sunday morning with
precipitation chances gradually diminishing through the afternoon.
Cooler conditions are forecast next week with highs running some
5 degrees F below normal.

IDZ002-WAZ034>036-041-044-111230-
Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
516 AM PDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected Saturday afternoon and
evening producing gusty winds and heavy downpours. Some storms may
be able to produce localized flooding in urban or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Localized areas of heavy rain are expected Sunday morning with
precipitation chances gradually diminishing through the afternoon.
Cooler conditions are forecast next week with highs running some
5 degrees F below normal.

IDZ001-WAZ037-038-042-043-111230-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
516 AM PDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected Saturday afternoon and
evening producing gusty winds and heavy downpours. Storms that
form near burn scars and steep terrain will be capable of
producing flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Localized areas of heavy rain are expected Sunday morning with
precipitation chances gradually diminishing through the afternoon.
Cooler conditions are forecast next week with highs running some
5 degrees F below normal.

In the hours before

Special weather statement, Aug 10, 2:57 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Spokane WA
257 PM PDT Sat Aug 10 2019

IDZ004-102245-
Central Panhandle Mountains ID-
257 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHOSHONE COUNTY
UNTIL 345 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of De Borgia, or 22 miles west of Superior. This storm
was nearly stationary.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central
Shoshone County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4714 11534 4727 11553 4729 11551 4728 11542
      4726 11541 4727 11538 4726 11533 4722 11529
      4719 11530 4718 11526
TIME...MOT...LOC 2157Z 225DEG 2KT 4726 11537

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:46 AM PDTSpecial Weather StatementOTXGrant44 min
Aug 10, 5:23 AM PDTSpecial Weather StatementOTXDouglas52 min
Aug 10, 12:40 PM PDTAreal Flood AdvisoryOTXPend Oreille, Stevens60 min
Aug 10, 3:13 PM PDTSpecial Weather StatementOTXGarfield62 min
Aug 10, 3:34 PM PDTSpecial Weather StatementOTXGarfield56 min
Aug 10, 3:36 PM PDTSpecial Weather StatementOTXLincoln24 min
Aug 10, 4:04 PM PDTSpecial Weather StatementOTXChelan26 min
Aug 10, 4:11 PM PDTSevere Thunderstorm WarningOTXGarfield49 min
Aug 10, 4:12 PM PDTSpecial Weather StatementOTXLincoln48 min
Aug 10, 4:16 PM PDTSevere Thunderstorm WarningOTXDouglas, Okanogan44 min
Aug 10, 4:21 PM PDTSpecial Weather StatementOTXKittitas24 min
Aug 10, 4:30 PM PDTAreal Flood AdvisoryOTXWhitman3 hr
Aug 10, 4:32 PM PDTSevere Thunderstorm WarningOTXWhitman43 min
Aug 10, 4:47 PM PDTAreal Flood AdvisoryOTXSpokane, Whitman3 hr
Aug 9, 6:45 PM PDTSpecial Weather StatementOTXLewis30 min
Aug 10, 2:54 PM PDTAreal Flood AdvisoryOTXShoshone3 hr
Aug 10, 3:40 PM PDTAreal Flood AdvisoryOTXBoundary2 hr
Aug 10, 3:46 PM PDTSpecial Weather StatementOTXShoshone59 min
Aug 10, 3:52 PM PDTSpecial Weather StatementOTXLatah68 min
Aug 10, 4:16 PM PDTSpecial Weather StatementOTXBenewah44 min
Aug 10, 4:20 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai40 min
Aug 10, 4:37 PM PDTSpecial Weather StatementOTXShoshone53 min
Aug 10, 4:44 PM PDTSevere Thunderstorm WarningOTXKootenai46 min
Aug 10, 4:57 PM PDTSpecial Weather StatementOTXBenewah48 min

Nearby

Severe Thunderstorm Warnings in Washington, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.